Wisconsin, 2022Winter Weather in Wisconsin, January 5, 2022
January 5, 2022 · NWS MKX · 8 events in 8 counties and zones
The combination of strong winds and new snow led to low visibilities and poor driving conditions, along with brief whiteout conditions especially across rural areas. There was not much new snow with this event.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of strong winds and new snow led to low visibilities and poor driving conditions, along with brief whiteout conditions especially across rural areas. There was not much new snow with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 4, 9:56 PM CST, 5 hours 39 minutes earlier.
Area forecast discussion, Jan 4, 9:56 PM CST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
956 PM CST Tue Jan 4 2022
.UPDATE...
(Issued 956 PM CST Tue Jan 4 2022)
Low pressure around 998 mb moving into west central WI will
occlude over nrn Lake MI after 12Z Wed. The strong cold front will
sweep ewd across srn WI from 07-11Z with areas of light snow to
begin afterward. Wly wind gusts of 35-45 mph are expected with the
frontal passage and last through Wed as the occluded low moves
across Lake Huron during the afternoon. The combo of lgt snow,
blowing snow, reduced vsbys, and drifting snow will make for some
travel difficulties. Temps around sunrise will range from the
teens to lower 20s and slightly drop or hold steady for the day.
Wind chills will range from single digits above zero to single
digits above zero.
Gehring
&&
.SHORT TERM...
(Issued 252 PM CST Tue Jan 4 2022)
Tonight through Wednesday night:
Winter Weather Advisory continues for later tonight into
Wednesday across all of southern Wisconsin, for light snow and
blowing/drifting snow reducing visibility values for the morning
and perhaps afternoon commutes.
Low pressure will deepen as it shifts east across central
Wisconsin tonight, before occluding as it slows into northern
Lower Michigan on Wednesday. The low will bring a sharp Arctic
cold front through the area later this evening in the west and
into the overnight hours in the east.
Strong cold air advection, and a tight pressure gradient with
good low level mixing, will allow for strong west winds to mix
down to the surface after the frontal passage and through the day
Wednesday. Deterministic models and ensembles are generally
supportive of sustained west winds of 25 to 30 MPH with gusts to
45 MPH at times. Winds will become northwest and slowly weaken
Wednesday night.
The main 500 mb shortwave trough should shift east through the
region later tonight into Wednesday, with various vorticity maxima
rotating through the area into Wednesday night. Some left exit
region upper divergence may pass through the area as well later
tonight into early Wednesday morning. Low level frontogenesis
response also skirts the northern portions of the area later
tonight into Wednesday.
Forecast soundings show a deep and saturated air column later
tonight into Wednesday, lingering in the north Wednesday night. A
rather deep dendrite growth zone develops as well during this
period, so a period of light snow is anticipated to occur later
tonight into Wednesday in northern and northeastern portions of
the area. Flurries are expected elsewhere with the deep dendrite
growth zone as well.
Ensembles and NBM suggest an inch or so in the northern and
northeastern parts of the area, with lower amounts to the south
and southwest. It will be very hard to measure this snow, with the
strong winds blowing the fluffy snow around a lot.
So, the combination of the light snow and gusty winds will lead to
blowing and drifting snow across the area later tonight into
Wednesday. North to south oriented roads will be the most
affected, with the gusty westerly winds. These may reduce
visibility at times as well. This will impact the Wednesday
morning and perhaps the Wednesday afternoon commutes, thus the
Advisory continues as is.
Temperatures will drop quickly behind the front later tonight and
remain nearly steady in the teens on Wednesday. Lows Wednesday
night should drop into the single digits above zero over the area.
Wind chills should be in the 10 to 15 below zero range over south
central Wisconsin, and single digits below zero elsewhere.
Wood
&&
.LONG TERM...
(Issued 252 PM CST Tue Jan 4 2022)
Thursday through Tuesday:
Cold and blustery conditions will continue on Thursday, with
cyclonic flow persisting aloft. Will likely see snow showers
through the morning hours, with coverage decreasing as heights
rise through the afternoon. We may see another half inch or so of
accumulation across the north, though the wind will make it mighty
tough to measure.
Temperatures on Thursday will only reach the low teens in most
locations, with parts of southwestern Wisconsin likely struggling
to make it into double digits. Winds will gust to around 20 MPH
through the day. Wind chills will generally be in the 0 to -10
range, coldest to the west.
High pressure starts to build into the area Thursday night,
bringing lighter winds but colder temperatures. Morning lows on
Friday are expected to range from 0 to -5 for areas near the lake,
to between -10 and -15 for locations west of Madison. Even though
winds will be light, it won't take much to get wind chills down
to around -20, particularly for those locations west of Madison.
Highs Friday will remain in the single digits for nearly the
entire area, with locations near Lake Michigan perhaps making it
into the low teens.
Southerly flow returns to the area on Saturday, with temperatures
warming nicely into the upper 20s and low 30s. Temperatures fall
again for Sunday and Monday behind the front, with single digit
highs looking increasingly likely for the early part of next week.
Boxell
&&
.AVIATION...
(Issued 956 PM CST Tue Jan 4 2022)
Low Cigs will arrive from west to east across srn WI from 07-11Z
Wed with the passage of a strong cold front. A brief period of
Cigs below 1 kft is expected, but otherwise Cigs will range from
1-3 kft throughout Wed. Light snow and blowing snow from wly wind
gusts of 35-45 mph will prevail after the frontal passage and
through the day on Wed. Vsbys will be restricted at times from
1-5SM due to the snow and blowing snow. The lowest vsbys will be
toward central WI.
Gehring
&&
.MARINE...
(Issued 252 PM CST Tue Jan 4 2022)
Cancelled the Gale Watch for the northern portions of the open
waters of Lake Michigan, as deterministic models and ensembles
suggest that gusts likely will remain just below criteria
Wednesday afternoon and evening. Not seeing enough evidence to
have enough confidence for frequent gales at this time in this
area. There will still be solid 30 knot west to northwest winds
during that period.
The Gale Warning continues for the southern half of the open
waters of Lake Michigan tonight into Wednesday evening. Models and
ensembles agree on frequent south gales to 35 knots this evening
shifting west to 40 to 45 knots later tonight into Wednesday
evening. High waves will develop over the eastern portions of the
lake by Wednesday into Wednesday night.
The Small Craft Advisory continues for the nearshore waters into
this evening for gusty south winds to 30 knots and building waves.
A Gale Warning is in effect later tonight into Wednesday evening
for strong west gales to 40 knots. A short period of Small Craft
Advisory level winds are expected Wednesday late evening into the
overnight hours, after the Gale Warning expires.
A period of gusty winds and building waves may reach Small Craft
Advisory levels at times Saturday into Sunday over the nearshore
waters.
Wood
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-
WIZ057-WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-
WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072 until 6 PM
Wednesday.
LM...Gale Warning...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 until 9 PM
Wednesday.
Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646...3 AM Wednesday to 9
PM Wednesday.
Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 3 AM
Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Jan 5, 3:25 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
325 AM CST Wed Jan 5 2022
WIZ046-047-051-052-056>060-062>072-060930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
325 AM CST Wed Jan 5 2022
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect until early evening for
all of southern Wisconsin. Snow and blowing snow, along with
strong westerly gusts up to 45 MPH, are expected to develop after
a strong cold front moves through the area.
Though light snow accumulations of an inch or two are expected, the
main impacts today will be blowing and drifting snow. These
conditions will reduce visibilities at times and cause slippery
travel, especially on north to south roads.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An Arctic airmass is expected to move into the area and last into
Friday night. Wind chill values may drop to 20 below zero Friday
morning.
A wintry mix of sleet and freezing drizzle may develop Saturday
evening, transitioning to drizzle Saturday night. Between this
precipitation and the arrival of another Arctic cold front
Saturday night into Sunday morning travel may become slippery,
especially across southeast Wisconsin.
Another Arctic airmass arrives Sunday into early next week. Wind
chill values may drop to 20 to 25 below zero Monday and Tuesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but snowfall and drifting
reports will be appreciated.
LMZ643>646-060930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
325 AM CST Wed Jan 5 2022
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Today and Tonight
West gales to 40 knots are expected to develop this early this
morning behind a cold front. A Gale Warning is in effect until 9
PM CST this evening. Freezing spray is also expected today.
Small Craft Advisory conditions will linger into later tonight
after the west gales subside.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Small Craft Advisory conditions will likely return at times
Saturday through Sunday, with gusts possibly approaching gale
force.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-060930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
325 AM CST Wed Jan 5 2022
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Today and Tonight
Strong westerly winds will develop early this morning behind a
cold front, with gusts to 40 knots possible. A Gale Warning is in
effect until 9 pm. Freezing spray is also expected today into
tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light freezing spray will linger on Thursday and Friday.
Gusty winds will return to the region at times Saturday through
Sunday and may reach gale force.
Another Arctic front moves through Saturday night, and will bring
back light to moderate freezing spray for the latter half of the
weekend and into next week.
DDV/Anderson
www.weather.gov/mkx
Winter Weather, Columbia
- When
- January 5, 3:35 AM CST to 7:35 PM CST
- Where
- Columbia forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Strong winds led to blowing snow and poor travel conditions, including brief whiteout conditions.
Winter Weather, Sauk
- When
- January 5, 3:35 AM CST to 7:35 PM CST
- Where
- Sauk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Fresh 1.5 inches of snow was reported in Reedsburg. The strong winds and new snow led to blowing snow and poor travel conditions, including brief whiteout conditions.
Winter Weather, Fond du Lac
- When
- January 5, 4:53 AM CST to 7:37 PM CST
- Where
- Fond du Lac forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Three inches of snow was reported in Fond du Lac. The strong winds and new snow led to blowing snow and poor travel conditions, including brief whiteout conditions.
Winter Weather, Green Lake
- When
- January 5, 4:53 AM CST to 7:37 PM CST
- Where
- Green Lake forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
One inches of snow was reported in Green Lake. The strong winds and new snow led to blowing snow and poor travel conditions, including brief whiteout conditions.
Winter Weather, Dodge
- When
- January 5, 5:15 AM CST to 8:15 PM CST
- Where
- Dodge forecast zone
- Reported by
- Public
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Three inches of snow was reported in Theresa. The strong winds and new snow led to blowing snow and poor travel conditions, including brief whiteout conditions.
Winter Weather, Sheboygan
- When
- January 5, 5:47 AM CST to 7:53 PM CST
- Where
- Sheboygan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Fresh 2.8 inches of snow was reported in Plymouth. The strong winds and new snow led to blowing snow and poor travel conditions, including brief whiteout conditions.
Winter Weather, Washington
- When
- January 5, 5:55 AM CST to 7:15 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Fresh 3.3 inches of snow was reported in Hartford. The strong winds and new snow led to blowing snow and poor travel conditions, including brief whiteout conditions.
Winter Weather, Marquette
- When
- January 5, 5:56 AM CST to 6:56 PM CST
- Where
- Marquette forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Three inches of snow was reported in Westfield. The strong winds and new snow led to blowing snow and poor travel conditions, including brief whiteout conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, January 5, 20221 death · 8 injured · 17 events
- Winter Storm and Heavy Snow in Washington, January 5 to 7, 20221 injured · $25,000 · 56 kt wind · 13 events
- Winter Weather in Connecticut, January 5, 20222 injured · 2 events
- High Surf in Hawaii, January 5 to 7, 202215 events
- Winter Weather in New York, January 5, 20221 injured · 5 events
- Extreme Cold and Cold in Iowa, January 5 to 6, 202211 events
- Winter Storm in Michigan, January 5 to 7, 202211 events
- Winter Storm and Avalanche in Montana, January 5 to 8, 202210 events
- High Wind in Nevada, January 5, 202261 kt wind · 9 events
- High Wind in Colorado, January 5, 202261 kt wind · 7 events
- Winter Weather in New York, January 5, 20226 events
- Winter Weather in Kansas, January 5 to 6, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993875, 993882, 993878, 993879, 993877, 993883, 993884, 993880.